Maine, 2020Heavy Snow in Maine, March 13, 2020
March 13, 2020 · NWS CAR · 1 event in 1 county or zone
Weak low pressure developed along an occluded front which crossed the region during the 13th. rain across much of northern Maine during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low pressure developed along an occluded front which crossed the region during the 13th. Warmer air being drawn north allowed precipitation to mix with...or change to...rain across much of northern Maine during the afternoon. However...precipitation was able to remain snow across extreme northern Aroostook county. The snow was heavy at times with rates of 1 to 2 inches per hour. Warning criteria snow accumulations occurred during the late afternoon. Storm total snow accumulations ranged from 6 to 10 inches. The greatest snow totals occurred in the Fort Kent...Madawaska and Frenchville areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 13, 5:36 AM EST, 24 minutes earlier.
Area forecast discussion, Mar 13, 5:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
636 AM EDT Fri Mar 13 2020
.SYNOPSIS...
Low pressure will approach the region today and move east
tonight. High pressure will build toward the region later
Saturday through Sunday, then move east on Monday. A frontal
system is expected to move into the region on Tuesday. High
pressure returns Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
630 AM Update: The only chg was to add a brief window of patchy
blsn late this morn into erly aftn holding all sn across the N
before precipitation mixes with sleet and/or rn. Otherwise, fcst
hrly temps/dwpts were updated to midday based on trends seen
from latest sfc obs with no chgs attm to prev fcst lows or fcst
hi temps this aftn.
Orgnl Disc: Most models cont to indicate the temp profile
initially being briefly cold enough for precip to start as sn
interior Downeast and Cntrl areas this morn. The question is how
long will sn hold out into the aftn hrs further N with the
onslaught of strong deep S/SE winds. Most models do indicate a
weak triple point low from the ern great lks tracking ovr the
Rgn late this aftn. If this does occur, it would cut-off some of
the llvl warming durg the core of the event, allowing more snfl
ovr Nrn areas before mixing with and chgng to sleet and rn mid
to late aftn.
We indicate a middle of the road fcst for snfl, matching
closely with WPC fcst estimates of snfl for our FA thru erly
eve when precip either ends or tapers to lgt sct sn shwrs. This
event will be accompanied by a few hrs of mdt to hvy precip
rates just ahead of the occluded front in the mid to late aftn
hrs when strong upper dynamics prevail just ahead of the upper
trof axis resulting in a storm total QPF of 0.50 to 0.75 in.
Out of abundance of caution, we xtnded the wntr wx adv SE a
little to include Nrn Piscataquis and NE Aroostook county with
Sfc-BL temps critical in determining were the cut-off between
sig snfl from little or none. Max snfl will likely reach 3 to
6 inches ovr far northern areas particularly over high terrain,
with snfl dropping off S and E.
Winds will also be fairly strong out of the S by this aftn,
with wind gusts reaching wind adv criteria alg the Downeast
coast as the 925-850mb llvl jet core alf crosses the area from
the W.
Steady precip early this evening will quickly taper to isold to
sct rn/sn shwrs by late evening behind the occluded front,
ending ovr Cntrl and Downeast areas by late tngt. Otherwise,
winds will cont breezy ovrngt, but not very cold with little if
any in the way of arctic air immediately avbl. Nrn areas will
be cloudier with isold to sct sn shwrs/flurries contg while
Cntrl/Downeast areas get clrg due to downsloping off the
Appalachians. Somewhat colder air begins to arrive to Nrn and
Wrn areas by daybreak Sat.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Warm boundary layer air and strong cold air advection aloft will
cause steep low-level lapse rates to 850mb and strong mixing
throughout the day. With 850mb winds over 40 kt, wind gusts as
high as 40 mph can be reasonably expected much of the day. With
a modest amount of CAPE near 850mb and available moisture, some
snow shower activity can be expected into early afternoon.
Mixing and west winds will likely produce some sunny periods,
but will go with mostly cloudy skies. Saturday will be warmest
day until well into next week with highs in the lower 30s north
and lower 40s for Bangor and Ellsworth. The winds continue
Saturday night as the massive 1050mb oozes southward out of
northern Canada. Cold air advection will ensure lows dropping
into the teens and low 20s. Sunday will feature below normal
temps in spite of some sunshine as 925mb temps drop towards -20C
in northern zones Sunday morning. Did adjust dew points lower
with the very dry air. Breezy conditions persist Sunday, but
gusts shouldn't reach more than 20-25 mph. The winds die off
Sunday night with a good shot for a steep radiation inversion
and subzero lows in northern zones.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The high moves directly over the area Monday with sunny skies,
but the cold air mass will still mean below normal highs.
Radiational cooling may occur early Monday night, but then
clouds increase ahead of a frontal system for Tuesday. This
system starts as a dry northern stream system, but may draw some
more moisture as it approaches with some progs showing a half
inch of QPF on the max end of the spectrum. Expect more snow in
the northern half of the area and rain for Bangor and Downeast.
The rain/snow line is likely to advance northward during the
day. All 13/00Z guidance now shows much more cold advection for
Wednesday and if the trend continues, will have to adjust highs
downward for Wednesday. This also affects the forecast later in
the week. While the current forecast highlights the threat of
precipitation on Thursday...the cold high may push it back into
Thursday night. The end of the week will be unsettled as the
forecast area is caught between Arctic air mass north and a
powerful upper ridge off the SE US coast while southern stream
disturbances ride along a potentially large temp gradient.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Tdy...MVFR clgs erly to mid morning, then LIFR-IFR
all TAF sites late morning thru aftn in sn,
mixed sn/rn, and rn. Mdt to strong SSE winds
and LLWS.
Tngt...Becmg VFR Downeast with MVFR clgs and ocnl vsbys
with isold to sct sn shwrs. Mdt W to NW winds.
SHORT TERM: Saturday into Monday night...VFR. Strong west wind
gusts...up to40 kt...will occur Saturday.
Tuesday...Becoming IFR due to cigs and snow. LLWS possible.
&&
.MARINE...
NEAR TERM: Srly winds quickly ramps up to gales for all of our
waters from late morn til eve ahead of low pres from the great
lks followed by a lengthy SCA pd ovr the inner bay/harbor waters
late tngt behind the low ovrngt and cont'd gales ovr our outer
MZ waters. Kept close to blended wv model guidance for fcst wv
hts xcpt a little higher during and just after the strongest
winds this aftn.
SHORT TERM: Gales are expected on the outer waters Saturday.
SCA conditions follow into Sunday morning. The next SCA is
expected on Tuesday. The dominant wave group on Saturday will
transition from a long period south swell to wind-driven shorter
period southwesterlies.
&&
.TIDES/COASTAL FLOODING...
A relatively high astronomical tide this afternoon near 3PM
will coincide with a very strong southeasterly push of high
winds and seas. Surge seems a bit low based on these factors and
the overall water levels seem poised to exceed the king tides
earlier this week. ESTOFS seems much more reasonable than ETSS.
Minor coastal flooding, erosion and overwash can be expected.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 8 AM this morning to 8 PM EDT
this evening for MEZ001-002.
Winter Weather Advisory from 6 AM this morning to 8 PM EDT
this evening for MEZ003-004.
Wind Advisory from 11 AM this morning to 8 PM EDT this evening
for MEZ029-030.
MARINE...Gale Warning from 10 AM this morning to midnight EDT tonight
for ANZ052.
Gale Warning from 10 AM this morning to 8 PM EDT Saturday for
ANZ050-051.
&&
Near Term...VJN
Short Term...MCW
Long Term...MCW
Aviation...VJN/MCW
Marine...VJN/MCWHazardous weather outlook, Mar 13, 2:30 AM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
330 AM EDT Fri Mar 13 2020
MEZ001-002-140730-
Northwest Aroostook-Northeast Aroostook-
330 AM EDT Fri Mar 13 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003-004-140730-
Northern Somerset-Northern Piscataquis-
330 AM EDT Fri Mar 13 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for North Woods Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ005-006-010-011-015>017-031-032-140730-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
330 AM EDT Fri Mar 13 2020
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
A brief period of snow is expected this morning, followed by a
transition to mixed precipitation and then rain by afternoon, with
light if any snow and sleet accumulation prior to the changeover.
South winds will increase to gusts of 30 to 40 mph during the
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-140730-
Coastal Hancock-Coastal Washington-
330 AM EDT Fri Mar 13 2020
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-140730-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
330 AM EDT Fri Mar 13 2020
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-140730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
330 AM EDT Fri Mar 13 2020
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
SATURDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VJN
Heavy Snow, Northwest Aroostook
- When
- March 13, 6:00 AM EST to 7:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, March 13, 20201 injured · $550,000 · EF1 · 4 events
- Heavy Snow and High Wind in Idaho, March 13 to 14, 20201 injured · $301,000 · 60 kt wind · 5 events
- High Wind and Strong Wind in Montana, March 13 to 14, 20201 injured · $131,000 · 63 kt wind · 5 events
- Damaging Wind in Texas, March 13, 2020$70,000 · 78 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, March 13, 2020$50,000 · 7 events
- Heavy Snow and Hail in California, March 13 to 17, 2020$750 · 0.25 in hail · 30 events
- Flash Flooding in West Virginia, March 13, 2020$28,000 · 3 events
- Winter Weather in Nebraska, March 13 to 14, 202024 events
- Winter Storm and Winter Weather in South Dakota, March 13 to 14, 202021 events
- Tornado in New Mexico, March 13, 2020$25,000 · EF0 · 1 event
- Flooding in Missouri, March 13 to 15, 202019 events
- High Wind and Strong Wind in Massachusetts, March 13, 2020$14,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872169.